[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.129.96. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 1987

Acquired Immunodeficiency Syndrome— Associated Psoriasis and Reiter's Syndrome

Author Affiliations

From the Departments of Dermatology (Drs Duvic, Johnson, and Rapini) and Internal Medicine (Dr Duvic), The University of Texas Health Sciences Center, Houston; The University of Texas System Cancer Center, M. D. Anderson Hospital and Tumor Institute and The Institute for Immunological Disorders, Houston (Drs Duvic, Brewton, and Rios); and the Department of Dermatology, The University of Texas Medical Branch, Galveston (Dr Freese).

Arch Dermatol. 1987;123(12):1622-1632. doi:10.1001/archderm.1987.01660360050012
Abstract

• Human immunodeficiency virus (HIV) causes a spectrum of immunodysfunction, the most severe of which is the acquired immunodeficiency syndrome (AIDS). We have followed the course of psoriasis in 13 patients over 2 ½ years in a population of more than 1000 HIV-positive individuals. Four patients had a history of mild psoriasis that became severe and uncontrollable as symptoms of immunodeficiency developed. Psoriasis and HIV positivity, AIDS-related complex, or AIDS simultaneously developed in nine patients. In addition to psoriasis, Reiter's syndrome (arthritis, urethritis, and conjunctivitis) developed in one patient in the first group and three patients in the second group. Opportunistic infections, especially candidiasis and Staphylococcus, drugs, and an altered immune system may contribute to the development or flare of psoriasis in these patients. The appearance of severe psoriasis (especially in a patient with other risk factors for HIV) should prompt evaluation for HIV, and may be a poor prognostic indicator in HIV-positive patients, since nine of our 13 patients have died. Immunosuppressive therapy with methotrexate is contraindicated in this group of patients. Newer forms of drug therapy including etretinate show promising results for the management of AIDS-associated psoriasis.

(Arch Dermatol 1987;123:1622-1632)

×